Metformin Causes Neuropathy In Diabetics

by Brandt R. Gibson, DPM on 31 August 2011

In more recent studies, it has been shown that patients with diabetes being treated with Metformin for more than 1 year can get non-diabetic neuropathy from an induced B12 deficiency.  In fact, B12 deficiency neuropathy can mimic the symptoms of diabetic neuropathy, but is easily treated with B12 supplementation.  So here are my recommendations for any diabetic on Metformin:

1.  Monitor your B12 levels - B12 levels should be tested and maintained above at least 400 pg/mL.  This is a simple blood test that can indicate low B12 levels.

2. Supplement B12 and Calcium – Metformin has been shown to inhibit calcium channels in the intestine that allow for the absorption of B12.  By supplementing with B12 and Calcium, the absorption is increased to allow improvement of the B12 deficient neuropathy.

3. Consider alternate medications to manage your diabetes - Many medications are available for diabetes that should be considered over Metformin.  Although this medication works well, the risks of neuropathy may not be worth it.  You should discuss options with your physician and decide if the benefits outweigh the risks.

By following these simple steps, Metformin associated neuropathy can be improved if already present or can be prevented by careful self treatment.  The good news about this form of neuropathy is that B12 deficiency neuropathy can completely resolve if the levels are brought back to normal.

 

{ 9 comments… read them below or add one }

Norbert September 3, 2011 at 10:33 am

Hey, you stated in a much more direct way what I was trying to communicate, thanks, I will recommend your site to my friends.

My blog:
rachat de credit http://www.rachatdecredit.net

Reply

Nelle October 4, 2011 at 5:05 am

Free knowledge like this doesn’t just help, it pmroote democracy. Thank you.

Reply

purse valley November 1, 2011 at 4:41 am

Man, this website rules! Just my $0.02.

Reply

Pat Newman December 6, 2011 at 5:53 am

I’m taking metforim for diabetes.I can’t hardly walk and the pain is really bad.The pain get’s worse all the time.I’m going to stay off the medforim for a few days to see if it gets better.Thank you.

Reply

Brandt R. Gibson, DPM December 6, 2011 at 4:05 pm

Although metformin is found to cause neuropathy in diabetes, it is not recommended that you stop taking it without discussions with your doctor. Often their may be alternatives. It is also possible that the neuropathy encountered is not related to this medication.

Reply

Danielle Menavusar December 22, 2011 at 7:32 am

However, the imbalanced intake that is now common has been shown to be a significant concern due to its association with heart disease, cancer, asthma, arthritis, and mental illness.

Reply

Brianne Dudas December 23, 2011 at 7:47 am

Love your blog!

Reply

DELORES E PHILIPS June 13, 2012 at 1:52 pm

i was on metformin for about 3 years,,,then i started losing weight like 2 lbs a week,,lost my hair,,,blood in my stools and bowels,,,couldnt walk,,legs and pins n needles burning,,,went to 3 drs,,every test u can think of and more pills,,,then a druggist who got to know by all the scripts ask me one day how u doing/ i said i wont live out the winter,,,she said talk to your dr about getting off metformin,,i went right straight to dr,,told her i wanted off right now,,,,with in 2 months i was almost back to normal,,no hair and diabetic nuropthy left in my legs,,,,,but to this day my dr will not beleive it was the metformin,,,,she then put me on cymbalta ,,with in a month,,i couldnt walk at all,,lift my legs r rise from a chair,,,,,,,they said not to go off cold turkey,,well i did and that was trip,,but i figured either way it was going to kill me,,,so i started back with zoloft which got me thru the brain zaps,,,,,,so if u r having any promblems and r metformin,,,,get off now,,,,,,r u will end up like me at 76 and can hardly walk ,,,,still no hair,,,,but these 3 drs i went still will not admit it was the metformin,,,,but thank god for druggist who know their medcines,,,,,i was blessed the day she talked to me,,,,,,im still alive

Reply

Bob Wanek September 9, 2013 at 6:41 am

I was diagnosed with Type 2 diabetes in late January of 2013 and was put on Metformin. In the last month or two, early July, probably, I started getting a warm sensation in the bottoms of my feet. It would feel like I was walking on a heated floor. Now it feels like I wash my feet with gasoline or some kind of solvent. Not really painful, just quite uncomfortable. Major trouble with my legs, though. They are very rubbery and wobbley. I fell down twice last week. I have leg cramps and dizziness. I’ve been taking 2500mg of B-12 daily and a lite dose of quinine. I think the leg cramps have lessened, but still have dizziness, leg stiffness, yet rubbery legs and warm feeling feet. I’m going to visit with my Dr. about switching to a different diabetes med to see if this neuropathy can be quelled. I will repost with the results.

Reply

Leave a Comment

{ 1 trackback }

Previous post:

Next post: